|I am newly diagnosed and anxious
Feb 20, 2003
Dear DR J frascino, i was diagnosed +ve in august 2003 i would be so relieved if u can help me, i would like to know ,in a 3 month time span after being newly diagnosed my viral load went up from 3900 copies to 11000 in 3 months is this normal for newly diagnosed people? also i am worried it will steadily increase until its in the millions which freaks me out, would i look any physically different? if my VL was this high? (physically) regardless of how small?.Also what would my viral load have to be over to start treatment? and would the removal of semem bring my viral load down or not? i appreciate ur time best wishes and kind regards ritch UK
Response from Dr. Frascino
Hello Ritch UK,
Removal of semen? Just how were you planning on doing that? Let's hope you were thinking of jacking off every 10 minutes and not planning on doing your own home surgical procedure with a garden shears? Ouch!
First and most important (well most important after putting the garden shears away), are you seeing an HIV/AIDS specialist? Your questions to me would indicate that you are not; or if you are, he hasn't been explaining things to you very well.
For starters, are you newly infected or just recently diagnosed? That's important, because shortly after someone contracts HIV, the viral load goes up, then the immune system kicks in and the viral load often comes back down to what we call a viral set point. It can stay there for many years. If you are not sure when you contracted the virus, there are laboratory tests available to help determine this. Even at 11,000, your viral load is still quite low. As for when to start therapy, there are many factors to consider - particularly your CD4 count. In the UK, most folks are holding off on starting meds until the CD4 count hits the 250-300 range.
Are you going to look physically different? No, not necessarily. Most people with HIV, especially early HIV, look quite well. Latter in the disease, problems with wasting (loss of muscle mass) or side effects of HIV meds (lipodystrophy) might occur.
Ritch, you have much to learn about life with HIV. Don't worry, it's a very slowly progressing disease and your low viral load would indicate you have lots of time to get up to speed, especially if your CD4 counts are good. There's lots of useful and accurate information on this (The Body) website. Have a look around. Make an appointment with a local HIV/AIDS specialist and develop a list of questions in advance to bring with you to the visit. Get in touch with local AIDS service organizations in your area. They will also provide you with basic information and services.
Last, remember that "removal of semen" is not a treatment for HIV. Put those garden shears down. You're making me nervous!
Good luck, Ritch.
Looking for some understanding...
Dr Bob! Have I infected my Girlfriend with HIV
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Does Doxycycline Treat Both Chlamydia And Gonorrhea?
- How Do You Get Rid Of A Vaginal Staph Infection?
- Bleeding While Giving Oral Sex
- Hiv Testing After 3 Month Window Period
- HIV Through Fingering A Vagina
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.